How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

Dr Anderson: Happy Belated Fathers Day- This is my 2nd taper

This answer was rated:

Dr Anderson: Happy Belated Fathers Day- This is my 2nd taper on Ativan - 4th day.I need your help and in order to do so must go backwards pre-ativan ask question correctly.
thyroid jan 13 tsh 7.53
thyroid feb 15 tsh 3.83
went off because of panic attacks
off thyroid 4/18
4/25 new thyroid test 5.44
4/27-5/3 took 1/2 tablet of levothyroxine with compounded hormone cream of
prog/estrog/testosterone f-had SEROTONIN SYNDROME
stopped 5/8 & took thyroid test tsh 5.44
put on xanax / paxil - allergic and went to hospital
5/19 tsh 3.8
from 5/19 I have been on the ativan.
currently .25mg and 7am / 1pm .50 mg 7pm & 1am
JUST REDID THYROID - this is what I have questions about
t4 6.6 normal, thyroid antibodies thyroid peroxidase- 134, antithyroglobulin Ab normal less than 20
tsh HIGH 5.34
thyrogloblulin QNT normal 26.8
t3 uptake 32 normal, free throxine index 2.1 normal
whenever I had been on Levothyroxine - 1/2 tab normal dosage I got anxious.
QUESTION: How does Levothyroxine act with ATIVAN
QUESTION: Do you think the thyroid doc will put me tomorrow again on this.
You know I've been with chills, low systolic and sometimes higher distolic - what does this all mean.
QUESTION 1-what thyroid medication would even out my ATIVAN nightmare so I can get off of it like I've been doing without any additional problems?
I know you are not a thyroid specialist but would appreciate if you look into this for me.
My #s 12pm 118/86 p 58
now before 1pm pill 117/91 p 70
QUESTION 2 Will adding thyroid meds cause my pulse to rise or be more stable?
QUESTION 3 Does thyroid have anything to do with blood pressure
Believe in your thorough investigation into this matter and appreciate a detailed explanation. thank you Margo

Dr_Anderson : Greetings, and thank you!
Dr_Anderson : For question 1, typically levothyroxine (Synthroid) does not interact in any appreciable way with lorazepam (Ativan). There are no medication interaction concerns, so any benefit or side effects are likely due to the underlying disorders themselves rather than the medications interacting.
Dr_Anderson : (2) Your TSH is still high, even though some of the other indices are normal. I think it's best if an endocrinologist is onvolved in the thyroid care (if one isn't already). What complicates the picture is that some of your symptoms do look like thyroid ones - but they also look like Ativan withdrawal ones, too! Given the confusion, it is best to make as few changes as possible to know what is responsible for your symptoms. This might very well mean doing nothing with the Synthroid for the time being, until you are further down the Ativan taper.
Dr_Anderson : (3) Given that Ativan and Snythroid do not interqact in any appreciable way, either Synthroid or Cytomel would be reasonable, but I'd wait until the Ativan taper was further along, per above.
Dr_Anderson : (4) Adding thyroid medication can do either, depending upon a number of factors. If the blood pressure and pulse problems are due to hypothyroidism, then adding or increasing thyroid medication will most certainly help. If, however, a person gets on too much thyroid medication, they can have elevated pulses AND blood pressure.
Dr_Anderson : (5) Yes, hyperthyroidism can see elevations in blood pressure in pulse, and hypothyroidism can see lower pulses and blood pressure.
Dr_Anderson : Hope this helps! Thank you for the questions. :)
Dr_Anderson : Regards,
Dr_Anderson : Dr. Anderson
Dr_Anderson and 2 other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Dear Dr Andersen: My endocronologist has decided that I stay status quo - just reducing Ativan. He repeated the thyroid test to be sure it was accurate and asked I return in 2 months to be re-tested. In the meantime, I have another matter to review with you:

My first taper -June 10th , second was 5 days later June 15.

Total reduction is from 2 gr to 1.50 gr.

I see my doctor tomorrw for next .25mg reduction if I agree to begin friday June 22. He leaves it to me.

Q 1-Will my symptoms be similiar or more intense with next reduction?

Q 2- My worse withdrawal symptoms are in the AM - I feel dehydrated and dizzy mainly. Afternoon before 7pm pill some anxiety that I do deep breathing. Still my

pulses remain 2---82 ..mainly in high 60's and 70s.

Would it be better to cut the 7pm or 1am (from .50mg to .25mg) to minimize these morning withdrawal symptoms. My doctor is leaving me the choice.

Here was my last pattern - moderate/severe withdrawl symptoms day 2&3 and moderate 5.

Q3- Tapering once a week by .25mg - is that too severe this week and next week?

Q4- Do you know of how to get 12 and half mg liquid titration so I have even dosages.

I probably will want to slow down at that point and want some piece of mind. Cutting tiny pills leaves huge room for error. Your interest and help is greatly appreciated.


(1) Your symptoms should be similar or better with the next reduction, but they should not be worse. While I have had withdrawal symptoms worsen for some of my patients, it is rare - usually they stay the same or improve a bit.

(2) Given the symptoms seem worse in the morning, I would cut the 7 p.m. one first. Of course, another thing to consider is if you are getting up for a 1 a.m. dose, that will leave your body on edge, too, from the interrupted sleep!

(3) No, I think 0.25 mg is just fine - it is a definitive decrease in dose, but it is not a huge cut at the same time.

(4) Lorazepam does come in liquid form (2 mg/ml I believe), so you can have your doctor write for the liquid form in order to get very accurate doses. The easiest way to get better accuracy is to use a 1 ml syringe (like is used for vaccines or insulin) so you can get very small and accurate doses.

Hang in there, you're closer to being done! :)


Dr. Anderson
Dr_Anderson and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions